THE SUDDEN appearance of severe cyanosis in a child presents a diagnostic problem to the attending physician. When there are no obvious pulmonary or cardiac abnormalities, and, when in spite of frank cyanosis there is neither dyspnea nor increase in cardiac and respiratory rates, one must consider the presence of abnormal pigment within the red cell.
The following case is noteworthy in that clinically detectable cyanosis occurred in a child to whom a triple sulfonamide preparation was administered in therapeutic dosage.
REPORT OF CASE
The patient, a 5-year-old white boy, was admitted to Charity Hospital of Louisiana complaining of abdominal pain, nausea, and vomiting for five days and cyanosis for one day. There was no previous history of cyanosis, nor were the past and family histories contributory. Ten days prior to admission the child's grandmother thought he needed a tonic and started him on "sulfur and molasses," three times daily.